Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 282, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2004, 12:25 AM CDT for Clark County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2004, 12:25 AM CDT (05:25 UTC)
- Expired
- Jul 6, 2004, 1:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Clark County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:31 AM CDT | TSTM WND GST 60 | Ashland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2977 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 060525
SVRDDC
KSC025-060615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1225 AM CDT TUE JUL 6 2004
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLARK COUNTY IN SOUTHWEST KANSAS.
* UNTIL 115 AM CDT
* AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR
SITKA...MOVING SOUTHEAST AT 65 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF EASTERN CLARK COUNTY...
SITKA...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3747 9962 3725 9979 3705 10002 3704 9958
3729 9957
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:38 PM CDT, 9 hours 47 minutes earlier.
Area forecast discussion, Jul 5, 2:38 PM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT MON JUL 5 2004 .DISCUSSION... DAYS 1-2... A STRONG SHORTWAVE TROUGH, AT LEAST BY JULY STANDARDS, WAS APPROACHING THE WESTERN PLAINS EARLY THIS AFTERNOON. THE LEADING EDGE OF THE ASSOCIATED MID-LEVEL COOLING WAS MANIFESTED IN THE EASTERN DEVELOPMENT OF MID-LEVEL CLOUD THIS MORNING ON THE CHEYENNE RIDGE. ALTHOUGH MOISTURE IS VERY LIMITED, ELEVATED HEATING, ALONG WITH THE COLD AIR ALOFT(ABOVE 700MB) WITH THE WAVE, HAS INITIATED SURFACE BASED STORMS ACROSS THE WESTERN NE PANHANDLE AND NORTHERN COLORADO AS OF 2 PM. THESE STORMS WILL EXPAND IN AREAL COVERAGE AND PROPAGATE E/SE THROUGH THIS EVENING. THERE WAS A GRADUAL INCREASE IN LOW-LEVEL MOISTURE EASTWARD INTO WESTERN KANSAS AS OF 2 PM, BUT THE REALLY RICH MOISTURE WAS CONFINED ALONG AND SOUTH OF A RETREATING OUTFLOW BOUNDARY THAT STRETCHED FROM GRUVER, TX TO P28 TO EMPORIA. AS THE WAVE APPROACHES, A 30-40KT LOW-LEVEL JET WILL DRAW THIS MOIST AIR QUICKLY NORTHWARD. BY THIS EVENING, THE COLORADO STORMS WILL BE ENCOUNTERING THE GOOD MOISTURE. WITH MODERATE LOW-MID LEVEL FLOW, THESE STORMS COULD BE SEVERE. 3-HR FLASH FLOOD GUIDANCE NUMBERS ARE 1 TO 1.8 INCHES ACROSS THE NORTHEAST PART OF OUR COUNTY WARNING AREA. I FEEL THAT THESE NUMBERS COULD BE EXCEEDED TONIGHT, LEADING TO THE FLOODING OF CREEKS, STREAMS AND LOW-LYING AREAS. HENCE, A FLOOD WATCH HAS BEEN ISSUED FOR 8 OF OUR COUNTIES IN CENTRAL KANSAS. THE STORMS MAY BE MORE SCATTERED IN THE FAR SOUTHWEST, BUT THE MAJORITY OF CENTRAL/SW KS SHOULD SEE RAIN, HENCE 100% POPS FOR DDC NORTH AND EAST, WITH SLIGHTLY LOWER POPS SW. MORE STABLE AIR WILL MOVE IN BEHIND THE MCS TUESDAY AND NO PRECIPITATION IS EXPECTED. A STRONG WARM ADVECTION PATTERN SHOULD RESUME LATE TUESDAY NIGHT AND WEDNESDAY. BY LATE WEDNESDAY AFTERNOON, THE PLAINS WILL BE IN WNW FLOW ALOFT, WITH PLENTY OF INSTABILITY ALONG AND EAST OF THE SFC TROUGH/DRYLINE. MOISTURE CONVERGENCE MAY BE ENHANCED ALONG THE WARM FRONT(THIS FRONT MAY BE SLOWED IN ITS NORTHWARD PROGRESSION BY OUTFLOW FROM SOUTHERN PLAINS STORMS TUESDAY NIGHT). THE INTERSECTION OF THESE BOUNDARIES WILL BE A PREFERRED AREA FOR STORM INITIATION. ALSO, 500MB TEMPS WILL BE FAIRLY CHILLY FOR EARLY JULY(-10C), LEADING TO STEEP LAPSE RATES. AFTERNOON HIGHS SHOULD REACH THE LOWER 90S WITH BREEZY SOUTH WINDS. THIS ACTIVITY COULD DEVELOP INTO A CLUSTER OF STORMS WEDNESDAY NIGHT. DAYS 3-7... FORECAST CHALLENGE IN THE EXTENDED PERIOD ARE TEMPERATURES AND RAINFALL FOR THE WEEKEND INTO EARLY NEXT WEEK. GFS AND EURO SIMILAR IN PUSHING A WEAK FRONT BOUNDARY INTO SOUTHWEST KANSAS WITH A DISTURBANCE IN SOUTHWEST FLOW ALOFT ON SATURDAY. THEN ON SUNDAY THE 700MB TEMPS COOL OFF ENOUGH TO CONTINUE A MENTION OF POPS. SOUTHEAST UPSLOPE FLOW CONTINUES ON MONDAY INTO EARLY NEXT WEEK. HAVE RAISED TEMPS SEVERAL AREAS TO BE MORE IN LINE WITH AREA GRIDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 81 61 90 /100 00 20 20 GCK 60 80 59 91 /100 00 20 20 EHA 61 81 61 92 / 50 00 20 20 LBL 61 81 62 92 / 80 00 20 20 HYS 60 81 58 89 /100 00 20 20 P28 63 83 63 90 /100 50 00 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && FINCH
Hazardous weather outlook, Jul 5, 1:06 PM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 106 PM CDT MON JUL 5 2004 KSZ043-061>063-074>079-084-085-061000- EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MORTON-SCOTT- STANTON-STEVENS- 106 PM CDT (1206 PM MDT) MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. MINOR FLOODING OF CREEKS AND STREAMS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS ARE UNCLEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 7 PM. KSZ080-081-086>090-061000- BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-SEWARD- 106 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE AFTER 4 PM. THESE STORMS MAY CONTAIN HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH. MORE WIDESPREAD STORMS, SOME OF WHICH COULD BE SEVERE, WILL OCCUR AFTER MIDNIGHT TONIGHT. MINOR FLOODING OF CREEKS AND STREAMS IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS ARE UNCLEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 4 PM. KSZ030-031-044>046-064>066-061000- ELLIS-HODGEMAN-LANE-NESS-PAWNEE-RUSH-STAFFORD-TREGO- 106 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. FLOODING OF CREEKS AND STREAMS IS POSSIBLE SINCE THE GROUND IS ALREADY SATURATED. A FLOOD WATCH IS IN EFFECT UNTIL 6 AM TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS ARE UNCLEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED, ESPECIALLY AFTER 9 PM. FINCH
In the hours before
Local storm report, Jul 5, 10:22 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 7 WSW SHALLOW WATER 38.32N 101.03W
07/05/2004 1.00 INCH SCOTT KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jul 5, 10:44 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL 13 NNW LAKIN 38.11N 101.35W
07/05/2004 0.75 INCH KEARNY KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jul 5, 11:01 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST 12 NE ULYSSES 37.70N 101.20W
07/05/2004 60 MPH GRANT KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jul 5, 11:14 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST 3 W BROWNELL 38.64N 99.80W
07/05/2004 60 MPH NESS KS TRAINED SPOTTER
1038 PM TSTM WND GST 10 N GARDEN CITY 38.12N 100.86W
07/05/2004 60 MPH FINNEY KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jul 5, 11:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST 2 E JOHNSON CITY 37.57N 101.72W
07/05/2004 60 MPH STANTON KS LAW ENFORCEMENT
1115 PM HAIL 11 NE HAYS 38.99N 99.17W
07/05/2004 1.00 INCH ELLIS KS TRAINED SPOTTER
1130 PM TSTM WND GST 7 W MONTEZUMA 37.60N 100.57W
07/05/2004 60 MPH GRAY KS TRAINED SPOTTER
1132 PM TSTM WND GST 10 N PLAINS CITY 37.41N 100.59W
07/05/2004 65 MPH MEADE KS PUBLIC
1140 PM TSTM WND GST 1 S JETMORE 38.07N 99.89W
07/05/2004 60 MPH HODGEMAN KS LAW ENFORCEMENT
&&
GERARDLocal storm report, Jul 5, 11:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1126 PM TSTM WND GST 2 E SUBLETTE 37.48N 100.81W
07/05/2004 70 MPH HASKELL KS LAW ENFORCEMENT
1155 PM TSTM WND GST KISMET 37.21N 100.70W
07/05/2004 60 MPH SEWARD KS LAW ENFORCEMENT
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 66 min |
| Jul 5, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 69 min |
| Jul 5, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 86 min |
| Jul 5, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 43 min |
| Jul 5, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 63 min |
| Jul 5, 10:39 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 66 min |
| Jul 5, 10:47 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 58 min |
| Jul 5, 10:53 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 67 min |
| Jul 5, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 27 min |
| Jul 5, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade, Seward | 91 min |
| Jul 5, 11:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jul 6, 12:01 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 59 min |
| Jul 6, 12:29 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 61 min |
| Jul 6, 12:30 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 45 min |
| Jul 6, 12:38 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 52 min |
| Jul 6, 12:49 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 86 min |
| Jul 6, 1:04 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 91 min |
| Jul 6, 1:12 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.